Resuscitative challenges in nerve agent poisoning.
ABSTRACT The threat of weapons of mass destruction such as nerve agents has become real since last year. The medical community has established protocols for the rapid evacuation and decontamination of affected civilians. However, protocols for resuscitative measures or acute perioperative care in cases of life-saving surgical interventions in toxic-traumatized casualties are still lacking. The database concerning the effects of nerve agent poisoning in humans is limited, and is largely based on reports of unintentional exposures to pesticide organophosphate poisoning and similar chemical substances. In this review, we summarize the knowledge on the possible pharmacological interactions between nerve agents and acute care.
- SourceAvailable from: semes.org[Show abstract] [Hide abstract]
ABSTRACT: A fter the September 11 (2001) terrorist attacks in the USA and the subsequent mailing of letters contaminated with B. anthracis spores, a high perception of risk has become noticeable regar- ding the possibility of attacks with weapons of mass desctruction, parti- cularly by groups associated to the Al Qaeda terror network. For this reason, the medical personnel -both extra- and intrahospitalary- has become concerned about how to act and perform in this type of events. In the case of chemical warfare agents, the guiding principles of medi- cal support are based on the experiences and on the lessons learned by the personnel that dealt with the sarin terrorist attacks in Japan in 1994 and 1995. The present paper aims at delving deeper into these lessons and findings of over ten years ago, bearing in mind that any and every medical service and organisation should adapt them to their particular environment, situation and characteristics.
- [Show abstract] [Hide abstract]
ABSTRACT: Chemical agents have been used previously in wartime on numerous occasions, from World War I to the Gulf War. In 1994 and 1995, sarin nerve gas was used first in peacetime as a weapon of terrorism in Japan. The Tokyo subway sarin attack was the first large-scale disaster caused by nerve gas. A religious cult released sarin gas into subway commuter trains during morning rush hour. Twelve passengers died and about 5500 people were harmed. Sarin is a highly toxic nerve agent that can be fatal within minutes to hours. It causes the clinical syndrome of cholinergic hyperstimulation by inhibition of the crucial enzyme acetylcholinesterase. Therapy of nerve agent toxicity is divided into three categories, decontamination, respiratory support, and antidotes. All of these therapies may be given simultaneously. This article reviews toxicology and management of this acute chemical emergency. To help minimize the possible catastrophic impact on the public, we make several recommendations based on analysis of the Tokyo subway sarin attack and systematically review the current scientific literature.Resuscitation 03/2006; 68(2):193-202. DOI:10.1016/j.resuscitation.2005.05.023 · 3.96 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: Tras los atentados del 11 de septiembre de 2001 en EE.UU. y, sobre todo, desde los envíos de sobres con esporas de carbunco, existe una alta percepción del riesgo sobre posibles atentados con armas de destrucción masiva por grupos asociados a la red terrorista Al Qaeda. Esto ha llevado a que el personal sanitario extrahospitalario y hospitalario se interese sobre cómo debería ser su actuación en este tipo de incidentes. En el caso particular de los agentes químicos de guerra la base de la actuación sanitaria son las lecciones aprendidas por el personal sanitario que participó en los atentados terroristas con sarín que tuvieron lugar en Japón en 1994 y 1995. El presente trabajo intenta profundizar en estas lecciones aprendidas hace ya más de diez años, teniendo en cuenta que será cada servicio y organización sanitaria el que deberá adaptarlas a su situación y características particulares.